Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 82, NWS Midland/Odessa, TX

August 14, 2005Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 14, 2005, 3:41 PM CDT for Midland County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2005, 3:41 PM CDT (20:41 UTC)
Expired
Aug 14, 2005, 6:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 16 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:05 PM CDTFLASH FLOODMidland, TXWATER RUNNING OVER EAST HIGHWAY 80 AT THE CITY LIMITS
Aug 14, 5:14 PM CDTFLASH FLOODMidland, TXWATER BEGINNING TO RECEDE, BUT BARRICADES REMAIN UP IN MANY LOCATIONS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.7 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 142044
FFWMAF
TXC329-142345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 PM CDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MIDLAND COUNTY IN WEST TEXAS

* UNTIL 645 PM CDT

* AT 335 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUE TO        
  INDICATE THAT VERY DANGEROUS FLASH FLOODING CONDITIONS PERSIST     
  ACROSS THE CITY OF MIDLAND. ADDITIONAL WIDESPREAD HEAVY RAINFALL   
  CONTINUES OVER THE SOUTHERN HALF OF MIDLAND COUNTY. ADDITIONAL     
  HEAVY RAINFALL...AND RUNOFF FROM PREVIOUS TORRENTIAL RAINS...WILL  
  CONTINUE TO POSE A FLASH FLOOD THREAT THROUGH 6 PM CDT.

KEEP CHILDREN AWAY FROM CULVERTS... DITCHES... STORM DRAINS...AND
SWOLLEN CREEKS.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.


LAT...LON 3166 10229 3166 10179 3208 10178 3208 10228

$$
4 follow-up statements
000 
WGUS74 KMAF 142226
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
519 PM CDT SUN AUG 14 2005

TXC329-142345-
MIDLAND-
519 PM CDT SUN AUG 14 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
MIDLAND COUNTY...

AT 515 PM CDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT 
SEVERAL STREETS AROUND MIDLAND REMAIN BARRICADED. THIS INCLUDED A 
200 YARD STRETCH OF COUNTY ROAD 1150 THAT IS UNDER WATER BETWEEN 
STATE HIGHWAYS 158 AND 307. FLOODING IN SOME CITY STREETS WAS 
REPORTED TO BE RECEDING. 

DOPPLER RADAR CONTINUES TO INDICATE WIDESPREAD MODERATE RAINFALL 
OVER MIDLAND COUNTY. RUNOFF AND ANY ADDITIONAL RAINFALL MAY 
AGGRAVATE THE FLASH FLOOD THREAT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT 
DROWN.

LAT...LON 3166 10229 3166 10179 3208 10178 3208 10228

$$
000 
WGUS74 KMAF 142241 CCA
FFSMAF

FLASH FLOOD STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
519 PM CDT SUN AUG 14 2005

TXC329-142345-
MIDLAND-
519 PM CDT SUN AUG 14 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
MIDLAND COUNTY...

AT 515 PM CDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED THAT 
SEVERAL STREETS AND ROADWAYS AROUND MIDLAND REMAIN BARRICADED. THIS 
INCLUDED PORTIONS OF COUNTY ROAD 1150 THAT IS UNDER WATER BETWEEN 
STATE HIGHWAYS 158 AND 307. FLOODING IN SOME CITY STREETS IN MIDLAND
WAS REPORTED TO BE RECEDING. 

DOPPLER RADAR CONTINUES TO INDICATE WIDESPREAD MODERATE RAINFALL 
OVER MIDLAND COUNTY. RUNOFF AND ANY ADDITIONAL RAINFALL MAY 
AGGRAVATE THE FLASH FLOOD THREAT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT 
DROWN.

LAT...LON 3166 10229 3166 10179 3208 10178 3208 10228

$$
000 
WGUS74 KMAF 142338
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 PM CDT SUN AUG 14 2005

TXC329-142346-
MIDLAND-
636 PM CDT SUN AUG 14 2005

...THE FLASH FLOOD WARNING FOR MIDLAND COUNTY WILL EXPIRE AT 645 PM  
CDT...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAIN THAT CAUSED SIGNIFICANT FLASH FLOODING IN MIDLAND 
EARLIER TODAY HAS HAD MOVED OUT OF THE WARNED AREA. LOCAL OFFICIALS 
INDICATE THAT FLOODING HAS LARGELY RECEDED. THEREFORE THE FLASH 
FLOOD WARNING HAS BEEN CANCELLED.

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY AFTERNOON. 
RESIDENTS ACROSS THE REGION SHOULD REMAIN ALERT AND MONITOR THE 
LATEST WEATHER INFORMATION.

LAT...LON 3166 10229 3166 10179 3208 10178 3208 10228

$$
000 
WGUS74 KMAF 142340 CCA
FFSMAF

FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 PM CDT SUN AUG 14 2005

TXC329-142346-
MIDLAND-
636 PM CDT SUN AUG 14 2005

...THE FLASH FLOOD WARNING FOR MIDLAND COUNTY WILL EXPIRE AT 645 PM  
CDT...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAIN THAT CAUSED SIGNIFICANT FLASH FLOODING IN MIDLAND 
EARLIER TODAY HAS HAD MOVED OUT OF THE WARNED AREA. LOCAL OFFICIALS 
INDICATE THAT FLOODING HAS LARGELY RECEDED. THEREFORE THE FLASH 
FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY AFTERNOON. 
RESIDENTS ACROSS THE REGION SHOULD REMAIN ALERT AND MONITOR THE 
LATEST WEATHER INFORMATION.

LAT...LON 3166 10229 3166 10179 3208 10178 3208 10228

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:07 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 14, 2:07 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT SUN AUG 14 2005

.SHORT TERM...
WIDESPREAD STORMS WILL CONTINUE INTO THE NIGHT TIME HOURS WITH THIS
DANGEROUS FLOOD SITUATION AS STORMS TRAIN ALONG A FRONTAL BOUNDARY.
RAINFALL IS TROPICAL IN NATURE AND VERY HEAVY WITH RADAR UNDER
ESTIMATING TOTALS.  WILL CONTINUE WITH LIKELY TO CATEGORICAL POPS
TONIGHT WITH FF WATCH RUNNING THROUGH SHORT TERM.  HAVE TO KEEP
DISCUSSION SHORT.

.LONG TERM...
GFS CONSISTENT IN EJECTING MORE SHORTWAVE ENERGY FROM THE OLD MEXICO
UPPER LOW MONDAY. SCATTERED SHOWERS AND STORMS WEST...NUMEROUS EAST
SHOULD HAVE NO PROBLEM DEVELOPING IN A MOIST AND UNSTABLE AIRMASS.
WILL EXTEND THE FLASH FLOOD WATCH FOR MUCH OF THE AREA MONDAY DUE
TO SATURATED GROUNDS AND ADDITIONAL STORM DEVELOPMENT ANTICIPATED.
ANOTHER SHEAR AXIS/SHORTWAVE TO IMPACT THE AREA AGAIN ON TUESDAY...
WILL KEEP THE CHANCE POPS GOING IN MOIST AND UNSTABLE AIRMASS.

A  DRYING TREND WILL COMMENCE WEDNESDAY THROUGH NEXT FRIDAY AS THE
UPPER HIGH ACROSS THE SOUTHERN UNITED STATES STRENGTHENS AND
BUILDS WESTWARD. WAS RELUCTANT TO DROP 10-20 POPS AS A SURFACE TO
700 MILLIBAR TROUGH WILL BE IN PLACE WITH AN UNSTABLE AIRMASS. IN
ADDITION ANOTHER NORTHERN STREAM COLD FRONT MAY APPROACH THE
REGION FRIDAY AND OR SATURDAY. MODELS HAVE BEEN INCONSISTENT WITH
THIS FEATURE.

LOWERED HIGH TEMPERATURES MONDAY AND TUESDAY WITH WET GROUNDS ABUNDANT
CLOUDS AND PRECIPITATION EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  78  67  88 /  90  60  40  30
CARLSBAD NM                67  78  63  91 /  60  50  30  30
DRYDEN TX                  70  80  69  91 /  80  50  40  30
FORT STOCKTON TX           68  78  68  89 /  90  50  40  30
GUADALUPE PASS TX          63  73  62  82 /  60  50  30  30
HOBBS NM                   66  76  64  89 /  50  50  30  30
MARFA TX                   61  72  58  81 /  70  50  30  40
MIDLAND INTL AIRPORT TX    68  77  67  88 /  90  50  40  30
ODESSA TX                  69  80  68  89 /  90  50  40  30
WINK TX                    70  82  69  95 /  90  50  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 6 AM MDT MONDAY FOR THE FOLLOWING ZONES:
     CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH UNTIL 4 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...
     PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...TERRELL...UPTON...WARD...AND WINKLER.

     FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR THE FOLLOWING ZONES:
     GUADALUPE MOUNTAINS...AND VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

72/12
Hazardous weather outlook, Aug 14, 2:34 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT SUN AUG 14 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-142145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
234 PM CDT SUN AUG 14 2005 /134 PM MDT SUN AUG 14 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO TONIGHT WITH A DANGEROUS FLASH FLOOD
SITUATION.  ALL UNNECESSARY TRAVEL ACROSS THE AREA IS DISCOURAGED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY FLASH FLOODING IS EXPECTED TO CONTINUE ACROSS MOST OF
THE AREA.  NO OTHER SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS THE AREA ARE ENCOURAGED TO SEND IN ANY REPORTS OF
FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:48 PM CDTFlash Flood WarningMAFBrewster3 hr
Aug 14, 8:42 AM CDTFlash Flood WarningMAFScurry3 hr
Aug 14, 11:44 AM CDTFlash Flood WarningMAFScurry3 hr
Aug 14, 12:31 PM CDTFlash Flood WarningMAFWinkler3 hr
Aug 14, 12:52 PM CDTFlash Flood WarningMAFMidland3 hr
Aug 14, 1:33 PM CDTFlash Flood WarningMAFEctor3 hr
Aug 14, 2:06 PM CDTFlash Flood WarningMAFBorden3 hr
Aug 14, 2:26 PM CDTFlash Flood WarningMAFPecos3 hr
Aug 14, 2:40 PM CDTFlash Flood WarningMAFScurry6 hr
Aug 14, 2:42 PM CDTFlash Flood WarningMAFJeff Davis3 hr
Aug 14, 2:58 PM CDTFlash Flood WarningMAFCrane3 hr
Aug 14, 3:53 PM CDTFlash Flood WarningMAFGlasscock4 hr
Aug 14, 4:04 PM CDTFlash Flood WarningMAFTerrell3 hr
Aug 14, 4:41 PM CDTFlash Flood WarningMAFReagan3 hr
Aug 14, 6:18 PM CDTFlash Flood WarningMAFLoving3 hr
Aug 14, 6:28 PM CDTFlash Flood WarningMAFReeves3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.